# SDR 2024FA0000727

- Difficulty date: September 19, 2024
- Submitted: September 19, 2024
- Operation: General aviation
- Aircraft: N651E
- Engine: Lyc IO540K1G5
- Engine time: 2,343 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Condition: Damaged
- Location: Engine
- Stage of operation: CR
- How discovered: V
- Nature of condition: T, Y
- Precautionary procedure: B, A

## Discrepancy

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
